Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 84, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 1998, 9:04 AM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 9:04 AM CDT (14:04 UTC)
- Expired
- Jun 20, 1998, 9:35 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Cottonwood County, MN, Jackson County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 9:30 AM CDT | Hail 0.75 | Mountain Lake, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 416 m²/s²
- 0-3 km storm-relative helicity
- 589 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
714 WUUS1 KFSD 201405 RRA SVRFSD MNC033-063-201435- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 904 AM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN COTTONWOOD COUNTY IN SOUTHWESTERN MINNESOTA EASTERN JACKSON COUNTY IN SOUTHWESTERN MINNESOTA * UNTIL 935 AM CDT * AT 859 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 25 MILES EAST OF WORTHINGTON NEAR LAKEFIELD TO 40 MILES NORTHEAST WORTHINGTON NEAR MOUNTAIN LAKE...MOVING NORTHEAST AT 40 MPH. * THESE SEVERE THUNDERSTORMS WILL BE NEAR... BERGEN AROUND 910 AM CDT JACKSON AROUND 915 AM CDT ALPHA AROUND 920 AM CDT THESE STORMS PRODUCED GOLF BALL SIZE HAIL AT LAKEFIELD AT 900 AM... AND QUARTER SIZE HAIL AT MOUNTAIN LAKE AT 854 AM. THIS WARNING REPLACES PREVIOUS WARNINGS FOR COTTONWOOD AND JACKSON COUNTIES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:25 PM CDT, 12 hours 39 minutes earlier.
Area forecast discussion, Jun 19, 8:25 PM CDT, 12 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 PM CDT FRI JUN 19 1998 WILL UPDATE CWA ZONES TO INTRODUCE THUNDERSTORMS IN SOME AREAS AND RAISE POPS IN OTHER AREAS. STRONG LINE OF THUNDERSTORMS RAP CWA SHOULD ENTER WEST PORTION OF FSD CWA SHORTLY AFTER MIDNIGHT MOVING ACRS CWA BY MRNG IF THEY HOLD TOGETHER. MEAN FLOW SUGGEST MOST ACTIVE FROM FSD NORTH LATE TONIGHT. .FSD...NONE HARMON
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:31 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 34 min |
| Jun 20, 8:34 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.